Nebraska, 2022

Tornadoes in Nebraska, July 3 to 4, 2022

July 3 to 4, 2022 · NWS GID · 2 events in 2 counties and zones

It was an unforgettable Independence Day for rural residents of far east central Hall and far southwestern Merrick counties, as a climatologically-rare, very early morning EF1-rated tornado abruptly emerged from the cover of darkness and carved out a nearly 10 mile southwest-to-northeast path over a span of 19 minutes, damaging over a half dozen homes, destroying several outbuildings, snapping a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It was an unforgettable Independence Day for rural residents of far east central Hall and far southwestern Merrick counties, as a climatologically-rare, very early morning EF1-rated tornado abruptly emerged from the cover of darkness and carved out a nearly 10 mile southwest-to-northeast path over a span of 19 minutes, damaging over a half dozen homes, destroying several outbuildings, snapping a number of power poles and damaging trees and crops (fortunately no injuries were reported). This was a high-end EF1 tornado with an estimated peak wind of 110 MPH, touching down at 12:51 a.m. CDT only a short distance south-southeast of the Grand Island city limits (near the intersection of South Locust St. and Schimmer Drive). It continued for nearly four miles within Hall County before crossing over into Merrick County near the intersection of Gunbarrel and Stolley Park Roads. Within Merrick County, the tornado persisted for nearly six more miles before lifting approximately five miles southwest of Chapman at 1:10 a.m. CDT (near the intersection of 5th and D Roads). By South Central Nebraska standards, this was a unique/unusual tornado event in at least two particular ways (not to mention that it took place on a prominent national holiday). For starters, this late night/very early morning tornado was a local rarity, with only around 3 percent of all Nebraska tornadoes between 1950-2020 having occurred between midnight and sunrise. Secondly, the storm mode and meteorological environment were quite out of the ordinary for the region, as this tornado was spawned by a low-topped supercell firmly embedded within a broad area of stratiform rain...more typical of what might occur in a tropical environment in the southeastern United States (see below for more mesoscale details).

Examining the bigger picture of convective evolution leading up to and following the Hall-Merrick County tornado, the evening of Sunday July 3rd started off with a more traditional round of strong to perhaps marginally-severe storms within South Central Nebraska. Primarily between 7:30-9:30 p.m. CDT, isolated to scattered storms that initially developed to the west/south of the area within southwest Nebraska/northern Kansas spread north-northeastward into several local counties mainly south of a line from Gothenburg-Hastings, prompting a couple of Severe Thunderstorm Warnings that included portions of Dawson, Franklin, Webster, Kearney and Adams counties. However, there were no verifying severe-criteria reports, and only one slightly sub-severe, mesonet-measured 50 MPH wind gust in Beaver City. Between 9:30 p.m. and 12:30 a.m. CDT, the intensity of storm cores weakened, but convection expanded in coverage across much of the 24-county area, featuring pockets of moderate to heavy rain and spotty wind gusts up to 50 MPH. By 12:30 a.m. CDT on the 4th, the overall-strongest storms/heaviest rain cores were focused over counties along the Highway 281 corridor, while the back end of the convective complex had already departed several southwestern local counties. During the next hour, the aforementioned low-topped supercell near the southern end of the larger-scale stratiform rain shield abruptly intensified and produced the Hall-Merrick County tornado, with briefly-intense radar rotational signatures (including a distinct debris ball on the Correlation Coefficient product) steadily weakening as the storm approached central Merrick County. Finally, between 1:30-3:30 a.m. CDT, the overall-weak convective complex steadily vacated the remainder of South Central Nebraska off to the east-northeast, with only a few lingering showers/weak storms hanging on through night's end. As it turned out, aside from the very limited area directly impacted by the EF1 tornado, the vast majority of South Central Nebraska simply had a rainy/stormy night with widespread and much-needed rainfall. The majority of (but not all) of the 24-county area picked up at least 0.25-0.75, with more limited 1-2 totals and even some very spotty 2-3+ amounts in northern Valley/Greely counties (including 3.25 in Spalding per an NeRAIN observer).

Wrapping up with a closer look at the meteorological/mesoscale background of this event, forcing aloft was seasonably-modest, featuring broad west-southwest flow aloft over NE...well downstream from a large scale trough centered over the Pacific Northwest coast. However, an embedded small-scale disturbance (potentially convectively-enhanced with time) was a player in the evening convective development as it lifted east-northeast from southwestern into central NE. At the surface, the late afternoon-evening of the 3rd featured steady south-southeasterly breezes of 10-20 MPH across the local area, maintaining a moisture-rich airmass featuring dewpoints well into the low-mid 70s F. As the initial scattered strong storms spread into the local area early in the evening, the mesoscale environment featured healthy mixed-layer CAPE of 2000-3000 J/kg, but only 25-30 knots of deep layer shear (limiting storm organization). Between nightfall and the occurrence of the Hall-Merrick County tornado a few hours later, instability values waned slightly (as is diurnally-typical). However, thanks to an increasing southerly low level jet (evidenced by 40+ knots at 850 millibars) and also a subtle enhancement of west-southwesterly mid level flow associated with the low amplitude wave/vort max tracking into central NE, especially low level shear parameters ramped up to concerning levels during the 10 p.m. to 1 a.m. CDT time frame, with 0-1 kilometer bulk shear reaching 30-40 knots and 0-1 km storm-relative helicity spiking to 300-400 m2/s2, forcing an associated uptick in composite indices such as Significant Tornado Parameter (STP). Most of the time, late night convection in South Central Nebraska becomes at least slightly elevated and unable to fully tap into such strong low level shear and resultant tornadic potential, but this event proved that rare exceptions and mesoscale accidents can occur, aided by the presence of a moisture-rich low level profile (12 a.m. CDT dewpoint of 73 F at Grand Island airport) and a low lifting condensation level (LCL) no more than 750 meters (fostering low storm bases).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 11:30 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 3, 11:30 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1230 AM CDT Mon Jul 4 2022

...Aviation Update...

.DISCUSSION...(This evening through Sunday)
Issued at 416 PM CDT Sun Jul 3 2022

Upper air and satellite data showing generally southwesterly flow
remains in place across the region, set up between troughing over
the western CONUS and a ridge axis extending from TX northward
into the MN/Dakotas border area. Started off the day with
widespread dense fog across the CWA, as well as a couple isolated
pesky showers/weak storms over portions of north central KS. Once
both dissipated, it's been dry, with gradually diminishing cloud
cover. Clouds have been more stubborn across the ENE third of the
CWA, resulting in struggling temps in that area. At the sfc, winds
area SSE across the CWA, north of a stationary/warm frontal
boundary draped roughly from the CO/NE/KS border area into
central/SE KS. South of that boundary, winds are more southerly.
At 3 PM, temps across the CWA ranged from right around 80 in the
far ENE to the low-mid 90s in the far SW.

For the rest of this afternoon through tonight, the primary
forecast concern remains with thunderstorm chances. Some
uncertainties remain with the timing, as a few models are more
aggressive/earlier with the development of storms. Best chances
still looking to be this evening/overnight, as a mid-upper level
shortwave disturbance sliding northeast through the region, also
aided by an increasing LLJ. Even this close to those chances,
confidence in coverage is not high, models vary anywhere from
bringing the bulk of QPF through the heart of the CWA to any of
our activity being very isolated/scattered with the best chances
sliding to our north. Because of those differences, PoPs are
plenty generous in coverage, and not overly high...have 20-40%
chances going in the forecast. SPC meso page showing 2000-3000
j/kg of MLCAPE in place across the region, and models are in
decent agreement showing little change in that at least through
the evening hours...with deeper layer/0-6km shear on the lower end
of things around 25-30kts. Any storms that move into the area
will have the potential to be strong/severe, with large
hail/damaging winds the primary hazards.

Independence Day/Night...

Any thunderstorm activity from tonight is currently forecast to
clear the CWA to the east by around sunrise Monday, but it could
be a close call for areas along the HWY 81 corridor. The daytime
hours on Monday are forecast to be dry, with the region remaining
under southwesterly flow aloft. At the surface, winds are
expected to turn more south-southwesterly, with low pressure over
eastern CO and a frontal boundary/trough axis stalling out over
western NE. Gusty winds are expected to develop across at least
central/eastern portions of the CWA...western areas will be more
dependent on where that front sets up. Sitting on the warm side of
that boundary, models are in good agreement showing afternoon
high temperatures climbing well into the 90s to lower 100s. Those
hotter temperatures will develop where dewpoints are expected to
mix out more, across WSW portions of the area. Further east, where
dewpoints may only drop into the mid 60s, highs are forecast to
reach the mid-upper 90s. Heat index values are forecast to climb
into the 100-105 degree range, and after collab with neighboring
offices, issued a CWA-wide Heat Advisory.

Late in the afternoon into the evening, that sfc boundary will
provide a focus for some thunderstorm development, driven by brute
heating and any other shortwave disturbance moving into the area.
At this point, models showing the better chances for any storms
being across our NW and to our NW. So at this point for most of
(if not all of) the CWA should be in good shape when it comes time
for fireworks.

Tuesday and on...

Periodic thunderstorm chances remain in the forecast through the
rest of the work week, driven by additional upper level shortwave
disturbances moving in from the W-SW. Better chances will continue
to favor the evening/overnight hours...and the threat for some
strong to severe storms will remain a concern. Forecast is
currently dry for next weekend, with models hinting at the upper
level ridging reamplifying in the High Plains/Rockies region.

Heat concerns also continue. Tuesday high temperatures are
currently forecast to be similar to Monday, well into the
90s/low 100s. Heat index values are again in the 100-105 range,
and the Heat Advisory issued for Monday runs right on into
Tuesday. Mid-week highs look to remain in the 90s...and may have
to consider additional heat headlines for at least portions of the
CWA Wed, but will see how models trend with temps. Thurs/Fri have
forecast highs in the low- mid 90s, then climbing back further
into the 90s/low 100s for the weekend.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1229 AM CDT Mon Jul 4 2022

Thunderstorms will clear the terminals within the next few hours,
with clearing skies through Monday morning. LLWS is also expected
through the early morning.

Southeast to south winds continue, with gusts above 20kts at
times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT Tuesday for
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT Tuesday for
     KSZ005>007-017>019.

&&

DISCUSSION...ADP
AVIATION...Mangels
Hazardous weather outlook, Jul 3, 8:04 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
904 PM CDT Sun Jul 3 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
904 PM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms will continue to move across the
outlook area tonight. Some of these storms will be strong to
severe, with hail near the size of quarters and wind gusts near 60
MPH being the primary hazards. A Severe Thunderstorm Watch is in
effect for much of the area until 1 AM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe thunderstorms may linger into the early
morning hours Monday morning across the eastern portions of the
outlook area. Otherwise, periodic thunderstorm chances continue
through the upcoming week, mainly Tuesday through Friday, but a
few storms could clip northern areas Monday evening. While
widespread or significant severe weather looks unlikely at this
time, some strong to severe storms are not out of the question
with these chances.

During the afternoon and early evening hours on both Monday and
Tuesday, heat index values of 100 to 105 degrees are forecast
across the outlook area. A Heat Advisory is in effect for both
days. Please refer to the latest Heat Advisory message for
additional information.

Monday afternoon, western portions of the outlook area will have
the potential for near-critical fire weather conditions, driven
by
low relative humidity values and breezy southerly winds. This
will
primarily affect areas west of Highway 183.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 3, 9:54 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1054 PM CDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BEAVER CITY             40.14N 99.83W
07/03/2022                   FURNAS             NE   PUBLIC

            TIME ESTIMATED FROM RADAR AND NEARBY 50 MPH
            GUST OBSERVATION.

&&

MANGELS
Special weather statement, Jul 3, 10:01 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
1101 PM CDT Sun Jul 3 2022

NEZ046-047-061-062-074-075-040430-
Buffalo NE-Adams NE-Howard NE-Hall NE-Kearney NE-Sherman NE-
1101 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northwestern Adams,
northern Kearney, Buffalo, southeastern Sherman, southwestern Howard
and western Hall Counties through 1130 PM CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pleasanton to near Kearney to
Axtell. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pleasanton around 1110 PM CDT.
  Gibbon around 1115 PM CDT.
  Hazard around 1120 PM CDT.

Other locations in the path of these storms include Shelton, Poole,
Ravenna, Rockville and Heartwell.

This includes Interstate 80 between mile markers 269 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and central Nebraska.

&&

LAT...LON 4127 9887 4098 9860 4057 9871 4042 9915
      4074 9918 4096 9932
TIME...MOT...LOC 0401Z 237DEG 30KT 4094 9920 4077 9904 4050 9911

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 3, 10:17 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
1117 PM CDT Sun Jul 3 2022

NEZ039-040-040500-
Valley NE-Greeley NE-
1117 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northwestern Greeley
and Valley Counties through MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Hartsuff State Park to 6 miles
northeast of Arcadia. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, along with
         heavy rainfall of perhaps 1 to 2 inches in a short time.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

&&

LAT...LON 4174 9870 4151 9878 4147 9921 4174 9921
TIME...MOT...LOC 0416Z 234DEG 18KT 4177 9895 4149 9905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 3, 10:50 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
1150 PM CDT Sun Jul 3 2022

NEZ061-062-040515-
Buffalo NE-Hall NE-
1150 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of eastern Buffalo and
northwestern Hall Counties through 1215 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gibbon, or 9 miles northeast of Kearney, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Radar is also
         showing weak rotation in this area, although the threat for
         a tornado is currently considered low.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gibbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and central Nebraska.

&&

LAT...LON 4089 9849 4071 9892 4077 9904 4105 9877
      4105 9868
TIME...MOT...LOC 0449Z 228DEG 28KT 4079 9893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Pfannkuch
Special weather statement, Jul 3, 11:35 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1235 AM CDT Mon Jul 4 2022

NEZ048-062-063-040600-
Merrick NE-Hamilton NE-Hall NE-
1235 AM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of west central
Hamilton, southwestern Merrick and eastern Hall Counties through 100
AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alda, or 9 miles southwest of Grand Island, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph. Radar is also showing weak
         rotation in this area, although the threat for a tornado is
         currently considered low.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  south Grand Island and Phillips.

This includes Interstate 80 between mile markers 305 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

&&

LAT...LON 4075 9846 4080 9852 4105 9830 4105 9829
      4106 9829 4108 9827 4092 9809
TIME...MOT...LOC 0534Z 226DEG 23KT 4081 9845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Pfannkuch
Local storm report, Jul 3, 11:42 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1242 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     6 NNE SHERMAN RESERVOIR 41.38N 98.83W
07/04/2022  M50 MPH          SHERMAN            NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS

The radar

The Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Hall

When
July 3, 11:51 PM CST to 11:56 PM CST
Where
Hall County, 3.81 mi SSE of Grand Is to 3.91 mi ESE of Grand Is
Rating
EF1
Path length
3.69 mi
Path width
200 yd
Continued into
Merrick, Ne (GID)
Property damage
$250,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.866, -98.335

This EF1 tornado tracked nearly 10 miles through rural portions of far east central Hall and far southwestern Merrick counties during the very early morning hours of Monday, July 4th. The maximum wind speed was estimated to be 110 MPH, based on the combination of damage to trees, some buildings and homes, and power poles. The tornado was estimated to be 200 yards wide at its widest point.

This tornado first touched down at 12:51 a.m. CDT in a rural area four miles south of downtown Grand Island (near the intersection of South Locust St. and Schimmer Drive) and quickly gained strength, continuing for nearly four miles within Hall County before crossing over into Merrick County near the intersection of Gunbarrel and Stolley Park Roads. Along its total path, it damaged over a half-dozen homes, including blown out windows, shingle and siding damage, and at least one home had part of its roof decking torn off (fortunately no injuries were reported). Other outbuildings and grain bins were damaged or destroyed, including a barn in Merrick County that was over 100 years old. Several power poles were snapped, along with trees and damage to crops. The damage pattern evident in corn fields had a distinct herringbone pattern...consistent with a tornadic wind field.

This tornado formed in a trailing area of stratiform rainfall not usually conducive for tornadic development. The combination of a very moist, unstable airmass and very favorable wind shear for the time of day were key in the formation of the low-topped supercell which spawned the tornado.

Tornado, Merrick

When
July 3, 11:56 PM CST to July 4, 12:10 AM CST
Where
Merrick County, 10.08 mi SW of Chapman to 4.24 mi SSW of Chapman
Rating
EF1
Path length
5.87 mi
Path width
200 yd
Property damage
$250,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.900, -98.280

This EF1 tornado tracked nearly 10 miles through rural portions of far east central Hall and far southwestern Merrick counties during the very early morning hours of Monday, July 4th. The maximum wind speed was estimated to be 110 MPH, based on the combination of damage to trees, some buildings and homes, and power poles. The tornado was estimated to be 200 yards wide at its widest point.

This tornado first touched down in a rural area four miles south of downtown Grand Island and quickly gained strength. It entered Merrick County around 12:56 a.m. CDT near the intersection of Gunbarrel and Stolley Park Roads, persisting for nearly six more miles before lifting at 1:10 a.m. CDT approximately five miles southwest of Chapman (near the intersection of 5th and D Roads). Along its total path, it damaged over a half-dozen homes, including blown out windows, shingle and siding damage, and at least one home had part of its roof decking torn off (fortunately no injuries were reported). Other outbuildings and grain bins were damaged or destroyed, including a barn in Merrick County that was over 100 years old. Several power poles were snapped, along with trees and damage to crops. The damage pattern evident in corn fields had a distinct herringbone pattern...consistent with a tornadic wind field.

This tornado formed in a trailing area of stratiform rainfall not usually conducive for tornadic development. The combination of a very moist, unstable airmass and very favorable wind shear for the time of day were key in the formation of the low-topped supercell which spawned the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044314, 1044315.